Virginia, 2009

Hail and Damaging Wind in Virginia, June 8 to 9, 2009

June 8 to 9, 2009 · NWS LWX · 6 events in 4 counties and zones

A stationary boundary remained over northern Virginia on the 8th. Thunderstorms developed in a warm and humid air mass south of this boundary across central Virginia during the evening hours of the 8th into the early morning hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained over northern Virginia on the 8th. Thunderstorms developed in a warm and humid air mass south of this boundary across central Virginia during the evening hours of the 8th into the early morning hours of the 9th. Some thunderstorms did become severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 4:21 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 8, 4:21 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT MON JUN 8 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION
TUESDAY...AND STALL OUT ACROSS THE AREA THROUGH THE REST OF THIS
WEEK. WITH SEVERAL DISTURBANCES MOVING ALONG THE FRONT...UNSETTLED
CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH THE WEEK. HIGH
PRESSURE WILL BRIEFLY BUILD OVER THE AREA SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LN OF TSTMS HV DVLPD LT TAFTN ACRS THE UPR OHVLY. WATER VAPOR LOOP
SUGGESTS IT MAY BE INVOF SUBTLE S/WV. ALTHO NO GDNC HAS THIS AREA
PEGGED...GFS COMES THE CLOSEST DEPICTING WK H7-5 VORT.

LCLLY...ONE STORM INITIATED W OF SHD...BUT IT HAS SINCE DSPTD. NO
OTR AREAS OF INTEREST YET PER VSBL SATPIX...WHICH SUGGESTS EITHER
INITIATION TEMP HASNT BEEN REACHED...OR THERE/S CAPPING SOMEWHERE
W/IN COLUMN. AMS SHUD BE PLENTY UNSTBL.

HV MADE ADJUSTMENTS TO LT AFTN-EVE FCST...MORE CLOSELY RELATING
POPS TO S/WV TROF. EXTRAPOLATION OF THIS FEATURE PLACES IT ON THE
WRN FRINGE OF CWFA ARND 00Z...AND CROSSING OVER THE BAY 04-06Z.
LEGACY TXT PRODUCTS WL BE UNAFFECTED...AS USED ON OF THE PRVS
GRIDS W/IN CURVE. HWVR...NXT CPL HRS MAY HV AN ISOL TSTM...OTRW
SHUD BE OK.

IT/S YET TO BE SEEN HOW MUCH THE ACTIVITY IS DIURNALLY DRIVEN.
SO...HV MADE NO CHGS TO OVNGT FCST ATTM. WL CONT TO MONITOR.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
TUESDAY LOOKS TO BE AN ACTIVE DAY...FROM MORNING TO NIGHT W/
SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS INTERMITTENTLY
THROUGHOUT THE DAY W/ EVEN MORE INSTABILITY...HIGHER LOW LEVEL
MOISTURE CONTENT AND CERTAINLY BETTER DYNAMICS. LOCAL MODEL
DEPICTIONS OF TOMORROW/S ACTIVITY AND VERY VARIED...THO THEY DO
HINT AND AN OVERNIGHT/EARLY MRNG LINE OF DISSIPATING CONVECTION
SLIDING EWD ACROSS CNTRL PA AND NEAR THE MD BORDER. AFTERWHICH...A
FEW LINES OF DISCRETE WEAK SHRA/TSTM ACTIVITY SLIDE ACROSS THE MID
ATLC INTO THE LATE AFTN HRS WHICH A MORE ORGANIZED LINE DEVELOPS
ACROSS THE SHENANDOAH VLY AND STRENGTHENS AS IT MOVES ESE OVER THE
REMAINDER OF THE MID ATLC PIEDMONT AND EVENTUALLY OFF THE COAST LATE
TOMORROW NIGHT.

HOWEVER THIS SCENARIO PLAYS OUT...THE REGION TOMORROW WILL BE VERY
MOIST...UNSTABLE AND ABOUT 10-15KT MORE LOW LEVEL SHEAR WILL BE
EVIDENT INTO THE AFTN HRS. HEATING WILL LIKELY BE ADEQUATE FOR MORE
WIDESPREAD CONVECTION AS HIGH TEMPS ARE EXPECTED TO PEAK INTO THE
U80S...NEAR 90.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
CONVECTION WILL PROPAGATE EAST THROUGH THE EVENING HOURS OF TUESDAY
WITH THE FRONT DRAPED ACROSS THE CWA. SOME STORMS MAY BE SEVERE IN
THE EVENING...MOST LIKELY FROM INTERSTATE 95 EAST. POPS WILL LOWER
OVERNIGHT BUT WITH THE BOUNDARY STALLING OUT OVER THE SOUTHERN CWA
OR JUST SOUTH OF THE CWA...WILL KEEP LOW POPS IN THE FORECAST.

BOUNDARY WILL RESIDE ACROSS THE CWA THROUGH THE REST OF THE
WEEK...PERIODICALLY OSCILLATING UP AND DOWN. MUCH OF THE CWA MAY
RESIDE NORTH OF THE BOUNDARY ON WEDNESDAY...AND WITHOUT A GOOD
SHORTWAVE...HAVE BACKED OFF SOME ON THUNDERSTORM CHANCES. CWA MAY
BE MORE IN AN EASTERLY MARINE LAYER REGIME WITH DRIZZLE/SMALL
CHANCE OF SHOWERS. HOWEVER...BOUNDARY WILL LIFT MORE NORTH
WEDNESDAY NIGHT INTO THURSDAY...ALLOWING FOR BETTER INSTABILITY BY
THURSDAY. SHORTWAVE IS ALSO FORECAST ON THURSDAY...SO POPS WILL
INCREASE AGAIN. WILL HAVE TO WATCH POSSIBLE NOCTURNAL SYSTEM
WEDNESDAY NIGHT...BUT CONVECTION APPEARS MORE LIKELY THURSDAY.

MODELS DIVERGE FRIDAY/WEEKEND. GFS MOVES THE BOUNDARY AWAY
FRIDAY...BUT THIS MAY BE TOO SOON. CONTINUED CHANCE POPS FRIDAY WITH
BOUNDARY IN PLACE. THEN...HAVE DRY FORECAST SATURDAY WITH BOUNDARY
BEING SHOVED SOUTH ON SATURDAY BEFORE POSSIBLY RISING BACK NORTH ON
SUNDAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL CARRY OVER INTO THE LATE NIGHT HRS...THO A FEW
ISOLATED SHOWERS/TSTMS MAY DEVELOP ACROSS THE REGION LATE TONIGHT
AND PUSH ACROSS THE METRO AREAS AND OTHER AREA TAF SITES INTO THE
OVERNIGHT HRS. MUCH OF THIS ACTIVITY SHOULD SUBSIDE BY 6Z...W/ A
FEW SCATTERED MID CLOUD DECKS LINGERING INTO THE MRNG HRS. ON
TUESDAY...MORE WIDESPREAD TSTM ACTIVITY IS ANTICIPATED THROUGHOUT
THE DAYTIME HRS...LIKELY ENDING BY LATE IN THE EVNG.

THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE DC AIR SPACE TUESDAY
EVENING. COLD FRONT WORKS INTO THE REGION TUESDAY...LIKELY STALLING
OUT OVER THE AREA THROUGH THURSDAY OR FRIDAY. THUNDERSTORM
CHANCES WILL CONTINUE THROUGH THE WEEK WITH A DIURNAL BIAS.

&&

.MARINE...
SCA IN EFFECT THRU LATE TONIGHT FOR THE SRNMOST PORTION OF THE MD
CHESAPEAKE BAY AND TIDAL POTOMAC INLET. A BRIEF SURGE OF WINDS
GUSTING AOA 20KT IS EXPECTED LATE THIS AFTN/EVNG. ANOTHER CONCERN
WOULD BE W/ ANY TSTM ACTIVITY THAT DEVELOPS...ISOLATED COVERAGE
EXPECTED LATER THIS AFTN...THO MORE WIDESPREAD ACTIVITY MAY PUSH
ACROSS THE WATERS LATE TONIGHT AND INTO THE OVERNIGHT HRS.

WINDS ARE EXPECTED TO SUBSIDE OVERNIGHT STAY LIGHT INTO THE MRNG
HRS. SLY CHANNELING WILL BACK UP AGAIN DURING THE AFTN...THO LIKELY
JUST BELOW SCA CONDITIONS...W/ THE SAME CAVEAT AS TODAY FOR TSTM
WIND GUSTS AND BETTER COVERAGE ON TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EACH AFTERNOON AND EVENING
NEXT WEEK AS A FRONT WILL REMAIN IN THE AREA THROUGH MID WEEK. A
SMALL CRAFT ADVISORY IS POSSIBLE THURSDAY AFTERNOON/EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ533-
     534-537.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...PELOQUIN
AVIATION...GMS/PELOQUIN
MARINE...GMS/PELOQUIN
Hazardous weather outlook, Jun 8, 2:37 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT MON JUN 8 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
337 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS. THE MOST LIKELY TIME FOR ANY SEVERE
STORMS WOULD BE FROM 6 PM TO 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND
EVENING. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND THURSDAY.
THERE MAY BE A RISK OF SEVERE WEATHER EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTER
ACTIVATION MAY BE REQUIRED ON TUESDAY AFTERNOON AS WELL.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
337 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS. THE MOST LIKELY TIME FOR ANY SEVERE
STORMS WOULD BE FROM 5 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND
EVENING. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND THURSDAY.
THERE MAY BE A RISK OF SEVERE WEATHER EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTER
ACTIVATION MAY BE REQUIRED ON TUESDAY AFTERNOON AS WELL.

In the hours before

Special weather statement, Jun 8, 2:40 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT MON JUN 8 2009

VAZ025-026-082045-
AUGUSTA VA-ROCKINGHAM VA-
340 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA AND ROCKINGHAM COUNTIES...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF RAWLEY SPRINGS...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BRIDGEWATER...SANGERVILLE...CLOVER HILL...HINTON...SPARKLING
SPRINGS...MONTEZUMA...DAYTON...MOUNT SOLON....MOUNT CRAWFORD...AND
DALE ENTERPRISE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY
BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SBK
Special weather statement, Jun 8, 5:23 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT MON JUN 8 2009

VAZ025-026-082315-
AUGUSTA VA-ROCKINGHAM VA-
623 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA AND ROCKINGHAM COUNTIES...

AT 621 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF SANGERVILLE...MOVING EAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
SANGERVILLE...MOUNT SOLON...RAWLEY SPRINGS...CLOVER
HILL...MONTEZUMA...AND MOSCOW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. IN ADDITION...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SBK

The radar

The Sterling radar (KLWX), 150 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Augusta

When
June 8, 5:52 PM EST
Where
Augusta County, 0.54 mi W of Centerville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.330, -79.010

Penny size hail was reported on Ridge Road in Centerville.

Hail, Rockingham

When
June 8, 6:20 PM EST
Where
Rockingham County, 1.48 mi SSE of Goods Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
38.300, -78.790

Penny size hail was reported near Grottoes.

Hail, Rockingham

When
June 8, 6:45 PM EST
Where
Rockingham County, 1.48 mi SSE of Lynnwood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.300, -78.760

Hail up to the size of nickels was reported near Port Republic.

Hail, Rockingham

When
June 8, 6:50 PM EST
Where
Rockingham County, 2.14 mi SSE of Lynnwood
Measured
0.75 in hail
Reported by
Public
Coordinates
38.290, -78.760

Penny size hail was reported near Port Republic.

Hail, Greene

When
June 8, 7:20 PM EST
Where
Greene County, 2.8 mi WSW of Dyke
Measured
0.75 in hail
Reported by
Public
Coordinates
38.240, -78.580

Penny size hail was reported near Boonesville.

Thunderstorm Wind, Culpeper

When
June 9, 4:25 AM EST to 4:28 AM EST
Where
Culpeper County, 2.34 mi SSE of Culpeper
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.450, -77.980

Trees were down near Culpeper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180704, 180706, 180707, 180708, 180709, 180711.